Woman's swollen lips traced to severe Polysporin ointment allergy
Doctors encourage people to use petroleum jelly on superficial wounds
A woman developed a severe allergic reaction to the antibiotic ointment Polysporin, say doctors in Ottawa who want consumers to substitute another product in routine wound care.
The 28-year-old woman went to the dermatology department of an Ottawa hospital after three days of itchy, red, scaly swelling of her lips and swollen cheeks that caused her difficulty eating and drinking, dermatologists said.
The rash on her lips and one finger appeared after she applied Polysporin Complete ointment, Dr. Carly Kirshen of the Ottawa Hospital's Civic campus and Dr. Sophia Colantonio of the University of Ottawa said in this week's issue of the Canadian Medical Association Journal.
The woman told doctors she was applying the ointment to her finger for a small scrape and to her lips for a possible cold sore or eczema.
She had used the ointment previously and had gone to a different emergency department a day before. She was diagnosed with cellulitis and treated with an oral antibiotic.
"We would like patients and physicians to know that Polysporin and other over-the-counter triple antibiotic ointments are not always harmless. They do have potential adverse effects such as allergic contact dermatitis," Kirshen said in an email.
Kirshen and her co-author diagnosed allergic contact dermatitis to the product she had used previously on a wound.
"A product must be used first in order for this type of allergy [type 4 hypersensitivity) to develop," Kirshen said.
Their diagnosis was based on the irritant contact dermatitis, impetigo — a contagious skin infection that usually appears as red sores or blisters — and swelling underneath the skin.
The dermatologists told the patient to avoid all Polysporin products. She recovered after they prescribed prednisone, an oral corticosteroid, and steroidal ointment for her lips.
When she was given a patch test to find out whether the skin condition was caused by a contact allergy, the result was positive for lidocaine, one of the medications in the Polysporin ointment.
Use petroleum jelly for wounds
Lidocaine is a local anesthetic and is common ingredient in over-the-counter triple antibiotic ointments and numbing products.
Polysporin is a popular over-the-counter topical preparation. But it and other triple antibiotic ointments that consumers grab off the shelf are not always harmless, Kirshen said.
"We know that moist wound healing is most effective for superficial wounds as opposed to the widely-held past belief that leaving wounds to air dry is superior. We encourage the use of petroleum jelly for this purpose as it is very effective and does not cause allergic contact dermatitis nor bacterial resistance."
The authors said the prevalence of allergic contact dermatitis from topical antibiotics in the general population is unknown. Many cases are mild and patients do not seek care.
When the researchers went back and checked patient charts at the Ottawa Hospital Patch Test Clinic, bacitracin and lidocaine were two of the most common allergenic medications.
In 2013, the North American Contact Dermatitis Group published their patch test results, which suggested that neomycin, an antibiotic in another ointment, was associated with contact dermatitis in 10 per cent of individuals tested for the suspected allergy.
With files from CBC's Amina Zafar